Kansas, 2001Ice Storm in Kansas, February 27, 2001
February 27, 2001 · NWS TOP · 1 event in 1 county or zone
1 ice storm, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 27, 2:58 AM CST, 8 hours 47 minutes earlier.
Area forecast discussion, Feb 27, 2:58 AM CST, 8 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
258 AM CST TUE FEB 27 2001
MAIN CONCERN IS DEVELOPING WINTER STORM.
REPORTS OF SNOW AMOUNTS TO THIS WRITING VARY FROM ONE TO 3 INCHES
EXCEPT FOR ONE ISOLATED REPORT OF 5 INCHES IN MARSHALL COUNTY. WILL
KEEP WINTER STORM WARNING GOING FOR TODAY WHERE IT ALREADY IS IN
PLACE DUE TO A COMBINATION OF SNOW...SOME DRIFTING...AND COLD AIR
SETTLING IN. COUNTIES IN THE SOUTHEAST THAT PREVIOUSLY HAD WINTER
STORM WATCH WILL NOW BE UPGRADED TO A WARNING FOR A COMBINATION OF
FREEZING RAIN...SLEET AND SNOW EARLY ON ... CHANGING TO ALL SNOW BY
AFTERNOON. SNOW IS EXPECTED TO DIMINISH TO FLURRIES BY LATE
AFTERNOON MOST AREAS...AND BY MIDNIGHT IN THE SOUTHEAST COUNTIES AS
SURFACE HIGH BUILDS IN FROM THE NORTHERN PLAINS. THEN ANOTHER POP
EVENT WILL BE INTRODUCED WEDNESDAY NIGHT AS SOUTHWEST SYSTEM GETS
BOOTED OUT BY NORTHERN ROCKIES KICKER LOW DROPPING IN BEHIND.
OTHER PROBLEM IS TEMPERATURES. WILL WORD TODAY AS STEADY WITH NOT
MUCH IF ANY WARM UP EXPECTED. LOWS TONIGHT COULD BE TRICKY
ESPECIALLY ALONG THE NEBRASKA BORDER IF CLOUDS BREAK. ABERDEEN HAS
-18 AS OF 2AM SO THERE IS SOME VERY COLD AIR UP NORTH AND IF CLOUDS
BREAK TONIGHT WE COULD SEE THE MERCURY PLUNGE AS SURFACE HIGH
SETTLES IN. EVEN WITH LOW CLOUDS EXITING THINK THERE WILL STILL BE
ENOUGH MID AND HIGH CLOUDS AROUND TO PUT SOME BRAKES ON SO WILL NOT
GO OVERBOARD NOW BUT WILL GO NEAR THE LOWER END OF GUIDANCE. FOR
THE TIME BEING HAVE FOLLOWED CLOSE TO GUIDANCE CONSENSUS ON THE OUT
PERIODS.
.TOP...WINTER STORM WARNING TODAY FOR NORTH CENTRAL AND NORTHEAST
KANSAS...GENERALLY NORTHWEST OF THE KANSAS TURNPIKE.
WINTER STORM WARNING TODAY AND TEARLY TONIGHT FOR EAST
CENTRAL KANSAS...GENERALLY SOUTHEAST OF THE KANSAS TURNPIKE.
34In the hours before
Special weather statement, Feb 27, 6:31 AM CST, 5 hours 14 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-271430-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
631 AM CST TUE FEB 27 2001
...A WINTER STORM WARNING REMAINS IN EFFECT THROUGH THE DAY...
SLICK AND ICY ROADS COVER MOST AREAS THIS MORNING...ESPECIALLY ALONG
AND NORTH OF THE KANSAS TURNPIKE. SOME UNOFFICIAL SNOW DEPTHS
REPORTED BY COUNTY SHERIFFS OFFICES AT 6 AM THIS MORNING...
REPUBLIC COUNTY...6 TO 7 INCHES WITH ONE FOOT DRIFTS ON EAST WEST
ROADS.
NEMAHA COUNTY...5 INCHES.
BROWN COUNTY...4 INCHES.
CLOUD COUNTY...3 INCHES.
OTTAWA COUNTY...LESS THAN AN INCH.
CLAY COUNTY...3 INCHES.
RILEY COUNTY...1 INCH.
POTTAWATOMIE COUNTY 1 INCH.
JACKSON COUNTY...1 INCH SOUTH PART OF THE COUNTY UP TO FOUR INCHES IN
THE NORTHERN PART.
EXPECT SNOW TO INCREASE OVER THE AREA THROUGH THE MORNING...WITH
HAZARDOUS DRIVING ON UNTREATED ROADS.
Ice Storm, Osage
- When
- February 27, 11:45 AM CST
- Where
- Osage forecast zone
- Deaths
- 3 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 38.652, -95.727 (the zone’s center; the record gives no point)
Slick roads caused by freezing rain resulted in a 2 vehicle collision that killed 3 people near Vassar.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Utah, February 27, 20011 death · 1 event
- Flash Flood in California, February 27, 2001$150,000 · 1 event
- Winter Storm and Heavy Snow in Missouri, February 27, 200123 events
- Winter Storm in Nebraska, February 27, 200115 events
- Flash Flooding and Hail in Texas, February 27 to 28, 20011.25 in hail · 11 events
- Winter Storm in Kansas, February 27, 200110 events
- Winter Storm in Kansas, February 27, 20016 events
- Dense Fog in Florida, February 27, 20016 events
- Blizzard and High Wind in Alaska, February 27 to 28, 200151 kt wind · 3 events
- Heavy Snow in Nebraska, February 27, 20013 events
- Flash Flooding in Arkansas, February 27, 20013 events
- Winter Storm in New Mexico, February 27 to 28, 20013 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5229633.